Georgia, 2017

Tornado and Damaging Winds in Georgia, December 20, 2017

December 20, 2017 · NWS FFC · 4 events in 4 counties and zones

A line of showers, with embedded thunderstorms, developed along a cold front sweeping through north Georgia during the late morning and through the afternoon. Despite limited instability, moderate shear and low-level convergence along the front produced a few isolated severe thunderstorms in North and west central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A line of showers, with embedded thunderstorms, developed along a cold front sweeping through north Georgia during the late morning and through the afternoon. Despite limited instability, moderate shear and low-level convergence along the front produced a few isolated severe thunderstorms in North and west central Georgia. One isolated, brief, tornado was also confirmed. This was a Marginal risk day from SPC's Day 1 convective outlook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 20, 6:59 AM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Dec 20, 6:59 AM EST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
659 AM EST Wed Dec 20 2017

.Update...

The DFA for far SE GA will expire at 7am.

&&

.PREV DISCUSSION... /Issued 634 AM EST Wed Dec 20 2017/

PREV DISCUSSION... /Issued 312 AM EST Wed Dec 20 2017/

SHORT TERM /Today through Thursday/...
A warm front is currently draped across northern GA...roughly along
and north of Rome to Canton to Comer. Do think Min T values have
been met south of the warm front for this morning. Do not expect any
additional drop off and temps should remain steady or rise slightly.
North of the warm front, temps should stay nearly steady. The warm
front is pushing very slightly northward...but so slowly that a big
jump northward is not expected.

Widespread rainfall along and north of the front is noted across far
NW GA this morning, and will continue to spread eastward. A few
light showers have developed in the warm sector, and also expect
this trend to continue. The widespread rainfall isn't expected to
advance southward until the low pressure center across the ARKLAMISS
moves farther eastward later this morning.

The low pressure center will be accompanied by a frontal boundary,
and potentially a broken line of showers and thunderstorms. This
line looks to be its strongest across the northern half of the CWFA
at this time. There won't be much chance for good surface
instability to occur today, especially with thick cloud cover and
widespread rainfall north of the warm front. But, there is some
surface instability to work with, especially south of the warm
front. North of the front is where the best mid level forcing should
occur - but the closed mid level low currently over central OK,
should fill as it moves eastward and weaken and mid level lapse
rates remain unfavorable for widespread thunderstorm development.

During the mid to late morning hours, the models are progging an
850mb jet to move across the northern half of the CWFA...concurrent
with the best upper/frontal forcing. A few bowing segments within
the broken line of shra/tsra could potentially tap into the stronger
winds aloft. So, strong thunderstorms are definitely possible, with
an isolated severe thunderstorm not out of the question. Damaging
wind gusts would be the primary mode of any severe weather today.

The front is expected to make it to the southern CWFA by later
today/tonight. A wedge of high pressure will quickly build in across
the CWFA with the surface flow turning eastward. The wedge should
remain in place through the remainder of the short term period. Do
think any breaks in the clouds later this afternoon/evening should
be brief and clouds thicken up once again overnight and remain
cloudy through Thursday. Model soundings are showing high potential
for patchy drizzle and fog developing within the wedge Thursday
afternoon...and increasing in area into the evening.

There isn't really and cold air behind the low pressure/frontal
system. The flow aloft remains zonal through Thursday.

NListemaa

LONG TERM /Thursday Night through Tuesday/...
The effects of the next system will begin to be felt on Friday
as moisture increases ahead of a slow moving cold front over the
mid U.S. This will amount to light rain and drizzle chances favoring
north and west GA Friday and Friday night. The more significant rain
moves over the area Saturday and Saturday night. This is where
significant timing differences start to show up with the GFS faster
with moving the deep moisture east and south. Instability is greatly
lacking so am keeping the weather as rain.

The placement of the deep moisture is greater between the GFS and
European on Sunday but the best rain chances look to be over central
GA. Precip chances look to be diminishing/ending Sunday night but if
precip lingers long enough over north GA, there could be a brief change
over to light snow north of ATL and GVL. No accumulations are expected
at this time.

Dry conditions are expected Monday and Tuesday. However, a passing
short wave with very limited moisture affecting far n GA could spit
a few flurries Monday night into Tuesday.

Temperatures are expected to run well above normal until Monday and
Tuesday when they will feel more like winter.

BDL

AVIATION...
12Z Update...
Cigs may bounce a bit between IFR and MVFR until the widespread
rainfall gets to ATL. Luckily, the cigs have improved and the
dense fog has diminished. Still some variance between the hi-res
models on if/when thunder will occur. The HRRR is still not
showing much potential for thunder and this seems reasonable vs
the wrf. There isn't much thunder in the line right now, except to
the far south. Surface instab is just too low. Also, winds aloft
are pretty strong, so added in gusts. Any improvement in cigs this
afternoon will be brief. A wind shift to the NW should occur
between 23z and 01z.

//ATL Confidence...12Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  46  54  44 /  80  40  10  20
Atlanta         68  49  56  48 /  80  30  10  20
Blairsville     59  42  52  40 /  90  30  10  20
Cartersville    67  48  55  46 /  80  30  10  20
Columbus        71  55  65  52 /  60  30  10  10
Gainesville     63  46  51  44 /  80  30  10  20
Macon           70  52  61  47 /  60  60  10  10
Rome            65  47  57  47 /  80  20  10  30
Peachtree City  69  49  59  46 /  80  30  10  20
Vidalia         73  54  61  49 /  60  60  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...NListemaa
LONG TERM....BDL
AVIATION...NListemaa
Hazardous weather outlook, Dec 20, 7:11 AM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
711 AM EST Wed Dec 20 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211215-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
711 AM EST Wed Dec 20 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated severe thunderstorms are possible today, and possibly
early evening, from north of Columbus to Athens and north.
The main hazards will be damaging winds and lightning.

There is potential for heavy rainfall over north Georgia today,
most likely from Atlanta to Athens and north. Minor flooding will be
possible along with a marginal risk for Flash Flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

However, another round of wet weather can be expected Friday
through Sunday along with areas of fog. It will even be possible
for a brief change over to light snow over far north Georgia
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Dec 20, 11:52 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1152 AM EST WED DEC 20 2017

GAZ052-053-066-067-078-201715-
Harris GA-Coweta GA-Troup GA-Heard GA-Meriwether GA-
1152 AM EST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARRIS...SOUTHWESTERN
COWETA...TROUP...HEARD AND NORTHWESTERN MERIWETHER COUNTIES UNTIL
1215 PM EST...

At 1150 AM EST...a line of strong thunderstorms was along a line
extending from near Texas to near Rock Mills to near Dickert...and
moving east at 40 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
LaGrange, Franklin, Hogansville, Grantville, Lone Oak, Corinth,
Mountville, Cannonville, Louise, Odessadale, Stovall, Piedmont
Heights, Harrisonville, Hillcrest, Big Springs, Wares Crossroads,
Glenn, Saint Marks, State Line Park and Abbottsford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3333 8521 3334 8480 3292 8481 3284 8512
      3289 8519 3328 8527
TIME...MOT...LOC 1650Z 268DEG 44KT 3327 8519 3317 8532 3314 8542

HAIL...0.25IN
WIND...50MPH
Special weather statement, Dec 20, 12:11 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1211 PM EST WED DEC 20 2017

GAZ049-050-060-201745-
Morgan GA-Putnam GA-Greene GA-
1211 PM EST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN...NORTHERN PUTNAM
AND SOUTHERN GREENE COUNTIES UNTIL 1245 PM EST...

At 1211 PM EST...a strong thunderstorm was near Godfrey, or 8 miles
southwest of Madison...moving east at 50 mph.

  HAZARD...Winds up to 40 mph and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Madison, Greensboro, Union Point, White Plains, Siloam, Buckhead,
Reynolds Plantation, Phoenix, Liberty, Veazey, Harmony, Godfrey, Rock
Eagle 4-H Center, Parks Mill, Carey and Swords.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3344 8305 3336 8316 3344 8354 3350 8365
      3359 8364 3361 8304
TIME...MOT...LOC 1711Z 272DEG 43KT 3350 8356

WIND...40MPH
Special weather statement, Dec 20, 12:15 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1215 PM EST WED DEC 20 2017

GAZ052-053-066-067-201745-
Coweta GA-Troup GA-Heard GA-Meriwether GA-
1215 PM EST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COWETA...TROUP...
SOUTHEASTERN HEARD AND MERIWETHER COUNTIES UNTIL 1245 PM EST...

At 1215 PM EST...a line of strong thunderstorms was along a line
extending from near Grantville to Hogansville to Wares Crossroads...
and moving east at 45 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Newnan, LaGrange, Greenville, Senoia, Hogansville, Grantville,
Woodbury, Luthersville, Warm Springs, Moreland, Sharpsburg, Turin,
Haralson, Lone Oak, Gay, East Newnan, Corinth, Mountville, Louise and
Odessadale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3321 8503 3338 8495 3333 8453 3332 8452
      3317 8451 3309 8453 3308 8451 3307 8453
      3302 8453 3288 8466 3303 8522 3312 8523
TIME...MOT...LOC 1715Z 280DEG 45KT 3330 8487 3317 8494 3313 8507

HAIL...0.25IN
WIND...50MPH
Special weather statement, Dec 20, 12:33 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1233 PM EST WED DEC 20 2017

GAZ066-067-078-201800-
Harris GA-Troup GA-Meriwether GA-
1233 PM EST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...SOUTHERN TROUP AND
SOUTHWESTERN MERIWETHER COUNTIES UNTIL 100 PM EST...

At 1233 PM EST...a strong thunderstorm was over Long Cane, or 8 miles
north of Lanett...moving east at 55 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
LaGrange, Hamilton, West Point, Pine Mountain, Waverly Hall, Goat
Rock Lake, Ellerslie, F.d. Roosevelt State Park, Cannonville,
Cataula, State Line Park, Abbottsford, Piedmont Heights, Mountain
Hill, Durand, Jones Crossroads, Bartletts Ferry Dam, Baughs
Crossroads, Fortson and Mulberry Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3291 8470 3261 8477 3261 8508 3263 8508
      3264 8511 3266 8509 3269 8512 3271 8512
      3274 8511 3276 8514 3278 8512 3281 8517
      3285 8515 3286 8519 3306 8522
TIME...MOT...LOC 1733Z 271DEG 48KT 3298 8516

HAIL...0.25IN
WIND...50MPH

The radar

The Atlanta radar (KFFC), 13 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Coweta

When
December 20, 12:38 PM EST to 12:48 PM EST
Where
Coweta County, 3 mi SSW of Peeks Xing
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
33.260, -84.620

A National Weather Service survey team found two pine trees blown down and a trampoline blown 50 feet and destroyed near Chase Wood Lane. Another trampoline was found in the treetops along Fire Creek Trail.

Tornado, Meriwether

When
December 20, 1:15 PM EST to 1:17 PM EST
Where
Meriwether County, 1.22 mi WNW of Imlac to 1.97 mi E of Imlac
Rating
EF0
Path length
3.17 mi
Path width
125 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
33.025, -84.590

A National Weather Service survey team found that an EF0 tornado, with maximum winds speeds of 80-85 MPH and a maximum path width of 125 yards, occurred north of Woodbury in east central Meriwether County. The tornado touched down just west of the intersection of Imlac Road and Walnut Creek Road where a few trees were damaged. The tornado moved east hitting a fruit stand along Imlac Road removing the tin roof and scattering debris in the trees nearby. A shed was damaged on the south side of Imlac Road and several large trees were uprooted in the tree line near the shed. The tornado continued east crossing Carroll Chunn Road where several trees were snapped and uprooted and a home sustained shingle damage. The tornado continued tracking east crossing Highway 85 just south of Covered Bridge Road where a barn collapsed on the west side of the highway and a garage sustained roof damage on the east side. Several trees were either snapped or uprooted here as well. The tornado then paralleled Stribling Road to the east, snapping a few trees in the fields behind homes on the south side of the road before lifting just west of the Flint River. [12/20/17: Tornado #1, County #1/1, EF-0, Meriwether, 2017:083].

Thunderstorm Wind, Muscogee

When
December 20, 1:47 PM EST to 2:02 PM EST
Where
Muscogee County, 0.66 mi NW of Midland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.576, -84.829

A Columbus TV news reporter reported a couple of trees blown down and metal patio furniture blown off of a deck in the Midland community.

Thunderstorm Wind, Harris

When
December 20, 1:58 PM EST to 2:13 PM EST
Where
Harris County, 3.65 mi SSW of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.580, -84.740

A Columbus TV news reporter reported part of a chimney blown off of a house as well as a small utility trailer blown around and a couple of trees blown down near the intersection of McKee Road and County Line Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyThe tornado archive for Georgia, 2017Warnings in Georgia, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728035, 728048, 728036, 728037.